View Full Version : Six year old on Dex


Dancemom14
12-18-14, 02:39 PM
Hi there,
My first post here. I'm at a loss and needing insight.

My six year old was on 10 mg ritalin but was acting like a maniac in the evenings. More so than she would have without meds, although they were working nicely for most of the school day. My doctor switched her to 5mg of dexadrine at my request. She had been on it previously but there was a shortage here when we needed a prescription and ended up with Ritalin.

Is it normal to take a while to get used to it?
She has been eating erratically and has loose bowel movements for days :(

It's almost Christmas and I feel under the gun to make a decision on this med before the doctors office is closed and we go away for ten days.

Dexadrine seems to be too hard on her body and I don't like how she's behaving. She doesn't seem like herself.

dvdnvwls
12-18-14, 04:21 PM
Hello, and welcome to the forum.

In what ways is your daughter not like herself? Maybe she just needs to get used to the medication, or it's possible that her dosage is too high.

Dancemom14
12-19-14, 01:16 AM
Thanks for replying. She seems grouchier, more anxious and sad at times.
She is normally the happiest kid on the block.

dvdnvwls
12-19-14, 03:33 AM
I'm not your daughter obviously, but when my medication made me grouchy and anxious it was because the dosage was a little on the high side for me.

If she's been on this dosage for less than two weeks and if the problems are occasional or minor, then just give it time - minor effects do go away after about that long. If it's been longer than 2 weeks or if the problems are frequent or major, then talk to the doctor.

Babylon5
12-22-14, 08:01 PM
Thanks for replying. She seems grouchier, more anxious and sad at times.
She is normally the happiest kid on the block.
Stimulants are supposed to elevate your mood through the reuptake inhibition/release of dopamine and norepinephrine.

The so-called "happiness" you describe may actually be the symptoms of unmanaged ADHD. (i.e. you may be confusing impulsivity and hyperactivity with happiness.)

Pilgrim
12-22-14, 08:24 PM
Hi there,
My first post here. I'm at a loss and needing insight.

My six year old was on 10 mg ritalin but was acting like a maniac in the evenings. More so than she would have without meds, although they were working nicely for most of the school day. My doctor switched her to 5mg of dexadrine at my request. She had been on it previously but there was a shortage here when we needed a prescription and ended up with Ritalin.

Is it normal to take a while to get used to it?
She has been eating erratically and has loose bowel movements for days :(

It's almost Christmas and I feel under the gun to make a decision on this med before the doctors office is closed and we go away for ten days.

Dexadrine seems to be too hard on her body and I don't like how she's behaving. She doesn't seem like herself.
There is always a period of adjustment to medication.

You are probably a pretty good judge of her symptoms before and after medication .

michaelaisabell
12-22-14, 10:31 PM
You say she was on dex before.
Was it the same dose and what was it like before when she took it?

MrsNewton
12-23-14, 12:44 AM
Diarrhea is listed in the PDR as an adverse reaction. I would stop giving it to her until you can talk to the doctor.

Yes, it can take awhile to find the right therapeutic dose and sometimes the side effects level out after awhile, but IMO you're intuition is right on, and she should stop taking it. A=

sarahsweets
12-23-14, 05:25 AM
Does she take it more than once a day?